Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 79, NWS Norman, OK

June 30, 2016Alfalfa County, Garfield County, Major County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 30, 2016, 9:40 PM CDT for Alfalfa County, Garfield County, Major County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 9:40 PM CDT (02:40 UTC)
Expired
Jul 1, 2016, 12:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Alfalfa County, OK, Garfield County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 42 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

476 
WGUS54 KOUN 010240
FFWOUN
OKC003-047-093-010545-
/O.NEW.KOUN.FF.W.0079.160701T0240Z-160701T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ALFALFA COUNTY IN NORTHWESTERN OKLAHOMA...
  WEST CENTRAL GARFIELD COUNTY IN NORTHERN OKLAHOMA...
  NORTHEASTERN MAJOR COUNTY IN NORTHWESTERN OKLAHOMA...

* UNTIL 1245 AM CDT
  
* AT 939 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. ONE TO THREE INCHES OF RAIN
  HAVE FALLEN SINCE 730 PM CDT NEAR LAHOMA. FLASH FLOODING IS
  OCCURRING OR IS IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LAHOMA...DRUMMOND AND MENO. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE LIKELY IN THE
WARNED AREA INCLUDING LAHOMA THROUGH 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3631 9792 3626 9815 3650 9827 3647 9810

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 9:27 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 30, 9:27 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
927 PM CDT THU JUN 30 2016

.DISCUSSION...
Updated the forecast earlier to make minor adjustments for
expected precipitation location this evening. With this mid-
evening update, have expanded the changes into tomorrow morning,
incorporating the best estimates from current trends and short-
range models. Also adjusted temperatures, mainly in northern
Oklahoma, to account for the effects of prolonged rainfall in that
area tomorrow morning.

&&

.PREV DISCUSSION... /issued 623 PM CDT THU JUN 30 2016/

DISCUSSION...
Aviation discussion for the 00 UTC TAFs is below.

AVIATION...
Overall, think VFR conditions will continue.

Isolated TSRA will be near KOKC and KPNC through about 01 UTC.
KSPS may be affected as well, but confidence is too low to add a
VCTS for this site.

Additional TSRA may affect parts of northern Oklahoma after 06
UTC. Kept VCTS/TEMPO TSRA near KWWR, KGAG, and KPNC for a 3 hour
period 07-13 UTC. Variable gusty winds and brief MVFR or lower
conditions are possible if TSRA directly affects any of these
sites.

Beyond 13 UTC, additional TSRA may affect parts of Oklahoma and
north Texas, but did not due to low confidence of occurrence.

MBS

PREV DISCUSSION... /issued 236 PM CDT THU JUN 30 2016/

DISCUSSION...
With a frontal boundary lingering around the OK/KS border and
northwest flow in place, convection will be a possibility each day
through the weekend across northern Oklahoma.

For this afternoon and tonight, a few isolated storms are possible
in northern Oklahoma near the boundary, but confidence in this
activity is low. The bigger story is another developing MCS coming
down off of the Rockies through Kansas into northern Oklahoma late
tonight. Hi res models have been trending later and later, keeping
the system out of the CWA till about 7Z now. Latest satellite and
radar shows storms just now beginning to form off the Rockies, which
is more in line with the latest Hi Res models. So, focused the
highest POPs after 06z, with only slight chances before then.
Direction of motion is also a little uncertain. Previous runs had
the MCS moving off to the east along the boundary after it entered
northern Oklahoma, but the most recent TTU WRF shows a slightly
more southerly direction more in line with previous nights and
model Corfidi vectors. Fairly high confidence that most of
northern Oklahoma will see storms overnight. Less confidence in
the possibility of central western Oklahoma seeing convection.

The boundary continues to linger around the OK/KS border Friday and
Saturday. Combined with daytime heating and a strengthening low
level jet, this boundary may serve as a focus for storms Friday
evening. Saturday evening, the front is set to progress slowly into
southwest through north central Oklahoma. A shortwave trough will
come down providing the upper level support needed to bring
thunderstorms to the area once again, this time extending across a
larger portion of Oklahoma.

As the shortwave departs and the ridge begins to move in, there
may be some lingering convection on Sunday. After that the ridge
continues to build through mid week, resulting in warmer
temperatures and a fairly dry forecast. Wednesday and Thursday may
see temperatures approaching the 100 degrees across much of the
area.

Farther out, models hint at another trough coming through the
following weekend, potentially bringing a brief relief from next
weeks heat.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  69  91  74 /  20  30  30  10
Hobart OK         94  70  96  75 /  20  20  20  10
Wichita Falls TX  96  72  98  75 /  10  10  10  10
Gage OK           92  68  93  73 /  40  50  40  20
Ponca City OK     93  71  84  71 /  30  30  50  30
Durant OK         94  71  96  74 /   0  10  10   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

23/17
Hazardous weather outlook, Jun 30, 11:55 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU JUN 30 2016

OKZ004>048-050>052-TXZ083>090-011700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON AND EVENING MAINLY ACROSS PORTIONS OF NORTHERN OKLAHOMA.
A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH A THREAT OF
DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF QUARTERS. VERY
HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. THERE IS A
MARGINAL RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING NORTH OF
A LINE FROM CUSHING TO GUTHRIE TO CHEYENNE OKLAHOMA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ALONG AND
NORTH OF I-40 SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS WEEKEND.
HEAVY RAIN RESULTING IN LOCALIZED FLOODING WILL BE THE BIGGEST
CONCERN EARLY FRIDAY THROUGH SATURDAY...ESPECIALLY ALONG AND
NORTH OF I40. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A FEW
STRONG TO SEVERE STORMS MAY BE POSSIBLE AT TIMES WITH A THREAT OF
DAMAGING WINDS AND SMALL HAIL.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 30, 7:44 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CDT THU JUN 30 2016

OKZ012-013-010115-
NOBLE OK-GARFIELD OK-
744 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NOBLE AND EASTERN
GARFIELD COUNTIES UNTIL 815 PM CDT...

AT 742 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
GARBER...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3656 9770 3657 9750 3630 9725 3625 9767
TIME...MOT...LOC 0042Z 347DEG 10KT 3642 9750

MAD
Special weather statement, Jun 30, 8:10 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT THU JUN 30 2016

OKZ011-012-010145-
MAJOR OK-GARFIELD OK-
810 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MAJOR AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 845 PM CDT...

AT 809 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAHOMA...
MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3638 9815 3645 9809 3633 9774 3617 9795
      3625 9807
TIME...MOT...LOC 0109Z 306DEG 11KT 3636 9803

MAD
Special weather statement, Jun 30, 8:32 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT THU JUN 30 2016

OKZ013-020-010200-
NOBLE OK-PAYNE OK-
832 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NOBLE AND NORTH
CENTRAL PAYNE COUNTIES UNTIL 900 PM CDT...

AT 830 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
PERRY...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
MORRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3630 9724 3638 9721 3629 9694 3617 9715
TIME...MOT...LOC 0130Z 314DEG 7KT 3631 9717

MBS
Special weather statement, Jun 30, 8:44 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT THU JUN 30 2016

OKZ006-011-012-010215-
ALFALFA OK-MAJOR OK-GARFIELD OK-
844 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALFALFA...
NORTHEASTERN MAJOR AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 915 PM
CDT...

AT 843 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DRUMMOND...
MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ENID...WAUKOMIS...LAHOMA...DRUMMOND...GOLTRY...MENO...
CARRIER AND VANCE AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3648 9830 3655 9812 3628 9773 3617 9803
TIME...MOT...LOC 0141Z 311DEG 9KT 3634 9802

MBS
Special weather statement, Jun 30, 9:27 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT THU JUN 30 2016

OKZ006-011-012-010300-
ALFALFA OK-MAJOR OK-GARFIELD OK-
927 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALFALFA...
NORTHEASTERN MAJOR AND WEST CENTRAL GARFIELD COUNTIES UNTIL 1000 PM
CDT...

AT 927 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MENO...MOVING
SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
LAHOMA...RINGWOOD AND MENO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3648 9829 3648 9817 3639 9802 3633 9820
TIME...MOT...LOC 0227Z 322DEG 5KT 3642 9817

MBS
Special weather statement, Jun 30, 9:37 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CDT THU JUN 30 2016

OKZ004-010300-
HARPER OK-
937 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARPER COUNTY UNTIL
1000 PM CDT...

AT 933 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF FORT SUPPLY...MOVING NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
MAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3670 9944 3659 9949 3659 9970 3665 9984
      3682 9969
TIME...MOT...LOC 0233Z 127DEG 10KT 3665 9964

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:05 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Oklahoma40 min
Jun 30, 7:09 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher2 hr
Jun 30, 7:41 PM CDTSevere Thunderstorm WarningOUNCanadian49 min
Jun 30, 7:44 PM CDTSpecial Weather StatementOUNNoble31 min
Jun 30, 8:10 PM CDTSpecial Weather StatementOUNGarfield35 min
Jun 30, 8:32 PM CDTSpecial Weather StatementOUNNoble28 min
Jun 30, 8:44 PM CDTSpecial Weather StatementOUNGarfield31 min
Jun 30, 9:12 PM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield, Major2 hr
Jun 30, 9:27 PM CDTSpecial Weather StatementOUNGarfield33 min
Jun 30, 9:37 PM CDTSpecial Weather StatementOUNHarper23 min
Jun 30, 9:58 PM CDTSpecial Weather StatementOUNMajor47 min
Jun 30, 10:00 PM CDTSpecial Weather StatementOUNHarper45 min
Jun 30, 10:18 PM CDTAreal Flood AdvisoryOUNHarper117 min
Jun 30, 10:32 PM CDTSpecial Weather StatementOUNWoods43 min
Jun 30, 10:41 PM CDTSpecial Weather StatementOUNAlfalfa49 min
Jun 30, 10:46 PM CDTSpecial Weather StatementOUNHarper44 min
Jun 30, 10:53 PM CDTSevere Thunderstorm WarningOUNWoods37 min
Jun 30, 11:29 PM CDTSpecial Weather StatementOUNHarper, Major, Woods46 min
Jun 30, 11:36 PM CDTAreal Flood AdvisoryOUNWoods3 hr
Jun 30, 11:38 PM CDTAreal Flood AdvisoryOUNHarper3 hr
Jul 1, 12:55 AM CDTFlash Flood WarningOUNHarper, Major, Woods, Woodward4 hr
Jul 1, 3:48 AM CDTSpecial Weather StatementOUNKay42 min
Jul 1, 8:43 AM CDTAreal Flood AdvisoryOUNNoble2 hr
Jul 1, 6:56 PM CDTSpecial Weather StatementOUNGreer34 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.